Sleep Drug Sees Increase In Dangerous Reactions

Sleep medications have seen a number of unfavorable headlines in recent months. That trend continued last week as a new study revealed a massive increase in the number of emergency room visits related to the use of sleep drugs, including Ambien. From 2005 to 2010, the rate of emergency room visits tied to drugs with the active ingredient zolpidem increased by more than 200 percent. Zolpidem is used in Ambien, Ambien CR, Edluar and Zolpimist. The research was conducted by the U.S. Substance Abuse and Mental Health Services Administration. It casts further doubt on the use of these drugs to treat insomnia and other sleep disorders.

The latest research supported earlier findings that caused the U.S. Food and Drug Administration to reduce the recommended dosage of Ambien for women. In 2010, among the people who went to the emergency room for negative reactions to zolpidem, 68 percent were women. Females and people over 45 years of age were more likely than other users to experience adverse reactions. Symptoms of such a reaction include dizziness, hallucinations, agitation, sleep-walking and drowsiness during the daytime or while driving. The use of sleep medications has been tied to elevated risks of falls for patients in the hospital as well as to an increased rate of car accidents among users.

The decision to use a drug such as Ambien to combat sleep problems should be weighed carefully by doctors and patients, alike. A patient using these drugs should be carefully monitored to ensure that he or she is not having a dangerous reaction.

Source: WebMD, “ER Visits Tied to Ambien on the Rise,” by Mary Elizabeth Dallas, 1 May 2013